Michigan, 2014

Damaging Winds in Michigan, June 30, 2014

June 30, 2014 · NWS GRR · 3 events in 3 counties and zones

Severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 30, 6:49 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 30, 6:49 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
749 PM EDT MON JUN 30 2014

LATEST UPDATE...
MESOSCALE DISCUSSION/AVIATION

.MESOSCALE DISCUSSION...
ISSUED AT 743 PM EDT MON JUN 30 2014

MIXED LAYER CAPES UP OVER 2500 J/KG HERE IN SW MI...AND STRONGER
DEEP LAYER SHEAR OF AROUND 40 KNOTS MOVING IN. SO THE THOUGH IS
THAT WHILE SOME WEAKENING IN THE CONVECTION IS LIKELY AS THE BOW
MOVES OVER THE LAKE...IT SHOULD INCREASE IN INTENSITY AS IT MOVES
THROUGH SW LOWER MI. SPC WILL LIKELY ADDRESS THEIR THOUGHT AROUND
800 PM.

&&

.SYNOPSIS...
ISSUED AT 250 PM EDT MON JUN 30 2014

SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE TONIGHT. MUCH
COOLER WEATHER TUESDAY THROUGH THURSDAY WITH A GRADUAL WARMUP
EXPECTED OVER THE WEEKEND.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 250 PM EDT MON JUN 30 2014

SEVERE WEATHER POTENTIAL TONIGHT THE FOCUS OF THE SHORT TERM WITH
ALL EYES ON STORMS OVER IOWA/NEBRASKA/WISCONSIN/ILLINOIS AND HOW
THEY MOVE TOWARD LOWER MICHIGAN. GREATEST POTENTIAL FOR LONG
LASTING STORMS WITH THE GREATEST RISK FOR WIDESPREAD WIND DAMAGE
REMAINS WEST AND SOUTH OF LAKE MICHIGAN. HOWEVER...A LOW LEVEL JET
OF UP TO 70 KNOTS NUDGES INTO THE STATE THIS EVENING KEEPING
ELEVATED OUR POTENTIAL FOR DAMAGING WIND STORMS IN THE FORM OF A
SQUALL LINE AND POSSIBLY A BRIEF WEAK TORNADO.

INSTABILITY AND WIND SHEAR INTO THE NIGHT SUPPORTS STORM MAINTENANCE
IN LOWER MICHIGAN...ESPECIALLY IN FAR SOUTHWESTER PART OF THE STATE
THOUGH ALL OF LOWER MICHIGAN IS AT RISK FOR SEVERE STORMS TONIGHT.
GETTING PAST PEAK HEATING AND WELL INTO THE NIGHTTIME HOURS BEFORE
STORMS WORK IN COULD HELP TO LIMIT HOW STRONG STORMS ARE WHEN THEY
REACH LOWER MICHIGAN.

CURRENT TIMING OF THE STORMS WOULD SUGGEST THAT 8PM WOULD BE THE
EARLIEST THE MAIN STORMS WOULD ARRIVE AND QUITE POSSIBLY AFTER 10PM.
MODELS FAVOR THE LATER TIMING...BUT TYPICALLY THESE TYPE OF STORMS
MOVE FASTER THAN EXPECTED...SO 8PM COULD BE A REASONABLE STARTING
TIME FOR STORMS APPROACHING THE LAKE MICHIGAN SHORE. PROGRESSIVE
MOVEMENT OF STORMS APPEAR LIKELY...MEANING THEY SHOULD MOVE OUT
PRETTY QUICKLY. STORMS WILL NOT AFFECT MANY LOCATIONS UNTIL AFTER
FOLKS TYPICALLY GO TO SLEEP FOR THE NIGHT.

BEYOND TONIGHT...A PRETTY QUIET REMAINDER OF THE SHORT TERM WITH
ONLY A FEW CHANCES FOR LIGHT SHOWERS TUESDAY AND WEDNESDAY
AFTERNOONS/EVENINGS. TEMPERATURES TO BE MUCH COOLER WITH AFTERNOON
HIGHS RIGHT AROUND 70 BOTH TUESDAY AND WEDNESDAY.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 250 PM EDT MON JUN 30 2014

MOST OF THE LONG TERM PERIOD LOOKS FAIRLY DRY AND MILD ACROSS SW
LOWER MICHIGAN. WE WILL SEE THE MID WEEK TROUGH LIFTING OUT OF THE
AREA ON THU. WE WILL SEE A BROAD UPPER RIDGE SLOWLY BUILD TOWARD THE
AREA FROM THU RIGHT ON INTO SUN. THIS RIDGE WILL LIKELY BE SLOW TO
MOVE WITH BROAD TROUGHING OVER THE ERN PACIFIC AND A POSSIBLE
TROPICAL SYSTEM MOVING NORTH JUST OFF OF THE EAST U.S. COAST. COOL
TEMPS FOR THIS TIME OF THE YEAR INITIALLY IN THE 70S WILL SLOWLY
MODERATE EACH DAY WITH HIGHS IN THE 80S BY SUN.

WE WILL SEE A PUSH OF MUCH WARMER AND MOIST AIR MAKE A RUN AT THE
AREA LATE SUN AND INTO MON. ONCE THE POTENTIAL TROPICAL SYSTEM OVER
THE WRN ATLANTIC STEERS OUT TO SEA...THIS WILL ALLOW THE RIDGE TO
SHIFT EAST AND THE NEXT TROUGH TO MOVE TOWARD THE AREA. THE CHC OF
SHOWERS AND STORMS WILL THEN INCREASE SUN NIGHT AND MON WITH A
RETURN TO MORE TYPICAL SUMMER TIME TEMPERATURES AND HUMIDITY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 743 PM EDT MON JUN 30 2014

CONVECTION HAS ACCELERATED AND IS TRACKING CLOSE TO 50 KNOTS. THUS
THE TAFS FEATURE A SOONER ARRIVAL OF THE STORMS. THIS ALSO MEANS
THE LINE MOVES OUT QUICKER. WHILE LESS IN THE WAY OF CONVECTION IS
FORECASTED LATER TONIGHT...INSTABILITY DOES PERSIST...THUS I
FEATURED VCTS IN THE TAFS. GUSTY WINDS OVER 35 KNOTS LIKELY WITH THE
ONSET OF THIS INITIAL BATCH OF STORMS.

&&

.MARINE...
ISSUED AT 250 PM EDT MON JUN 30 2014

WINDS AND WAVES TO POSE HAZARDS TO SMALL CRAFT AND BEACH GOERS
THROUGH THIS EVENING. WINDS AND WAVES WILL DIMINISH OVERNIGHT BUT
GUSTY WINDS WILL CREATE HAZARDOUS CONDITIONS AGAIN TUESDAY.

&&

.HYDROLOGY...
ISSUED AT 250 PM EDT MON JUN 30 2014

THUNDERSTORMS ARE EXPECTED TONIGHT AND THESE STORMS ARE LIKELY TO
PRODUCE MODERATE TO HEAVY RAINFALL FOR A BRIEF PERIOD OF TIME.
THIS COULD RESULT IN SOME LOCALIZED FLOODING AND QUICK RISES ON
CREEKS AND STREAMS. TRAINING OF STORMS IS NOT ANTICIPATED TO OCCUR
THIS EVENING...SO RISES ON LARGER RIVERS IS EXPECTED TO BE
MINIMAL.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT THROUGH TUESDAY EVENING FOR MIZ037-043-
     050-056-064-071.

LM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TUESDAY NIGHT FOR
     LMZ844>849.

&&

MESOSCALE...MJS
SYNOPSIS...MACZKO
SHORT TERM...MACZKO
LONG TERM...NJJ
AVIATION...MJS
HYDROLOGY...MACZKO
MARINE...MACZKO
Hazardous weather outlook, Jun 30, 4:17 PM EST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
517 PM EDT MON JUN 30 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-011900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
517 PM EDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO BEGIN TO
MOVE INTO THE LAKESHORE COUNTIES AROUND 9 PM THIS EVENING. THIS LINE
WILL THEN MOVE EAST ACROSS THE AREA AND REACH THE U.S.-127 BY
MIDNIGHT. THE MAIN THREATS WITH THIS LINE OF STORMS WILL BE DAMAGING
WINDS TO 70 MPH AND HEAVY RAINFALL. LARGE HAIL WILL ALSO BE
POSSIBLE. THERE IS A LOW CHANCE OF A TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ALL INSTANCES OF STORM
DAMAGE...HAIL AND LOCALIZED FLOODING TO THE NATIONAL WEATHER
SERVICE.

LMZ844>849-011900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
517 PM EDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE INTO
THE NEARSHORE WATERS BY 9 PM THIS EVENING. THE MAIN THREATS WITH
THIS LINE OF STORMS WILL BE DAMAGING WINDS TO 70 MPH. LARGE HAIL
WILL ALSO BE POSSIBLE. THERE IS A LOW CHANCE OF WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS AND WAVES WILL BE HAZARDOUS TO SWIMMERS AND BOATERS ON LAKE
MICHIGAN TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ALL INSTANCES OF STORM
DAMAGE...HAIL AND LOCALIZED FLOODING TO THE NATIONAL WEATHER
SERVICE.

NJJ

The radar

The Grand Rapids radar (KGRR), 129 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
June 30, 8:01 PM EST to 8:06 PM EST
Where
Mason County, Custer to 0.99 mi E of Walhalla
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
43.950, -86.220

Mason county officials reported that several trees were blown down across portions of Mason county.

Thunderstorm Wind, Lake

When
June 30, 8:19 PM EST
Where
Lake County, Baldwin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.900, -85.850

Lake county officials reported that several trees and power lines were blown down just south of Baldwin.

Thunderstorm Wind, Kalamazoo

When
June 30, 9:30 PM EST
Where
Kalamazoo County, 0.86 mi SW of Comstock
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
42.270, -85.530

Kalamazoo county dispatch reported that several trees and power lines were blown down across portions of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520527, 520528, 520530.